MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA MECTALIF POSTERIOR INTERBODY FUSION DEVICE PEEK/TI 11X25X9 L10°

MEDACTA INTERNATIONAL SA MECTALIF POSTERIOR INTERBODY FUSION DEVICE PEEK/TI 11X25X9 L10°
Catalog Number 03.27.025
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Information (3190)
Date of Event 06/26/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Batch review performed on 25 july 2017.Lot 147611: (b)(4) items manufactured and released on 13 january 2015.Expiration date: 2019-11-30.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been already sold without any similar reported event.On 25 july 2017 the r&d project manager performed a preliminary investigation based on the available pictures and commented as follows: from the pictures enclosed to the complaint it's possible to see that there is a breakage of the cage threaded interface with the inserter.The reason of the breakage is probably due to the huge impaction of the cage into a too narrow intervertebral space together with the lateral bending.This breakage of the threaded peek wall cause also the breakage of the coating.It can be observed, in fact, that the coating on the tip is not compromised.
 
Event or Problem Description
The event occurred during a posterior fusion on 2 levels(levels involved: l4, l5, s1).On the level l5-s1, the surgeon used the 11x25x9 l10° cage.The space was narrower than the level l4-l5 where he used 11x25x11 l5° cages.On the right side, the surgeon could place the 11x25x9 l10° cage without problem, on the other hand on the left side it seemed the space was a bit narrower than the ride side (uni-lateral collapse).The surgeon put the cage on the position he liked and tried to hammer it in.Probably he turned with the handle to give the right direction due to the narrow space and then used the hammer to insert.After this maneuver he felt that there was some toggle between cage and holder.There was a "crack" on the posterior wall of the cage.There where also some coating fragments missing of the cage.The major problem was that there was no extra stock to use the same cage for replacement of the damaged one.So the surgeon was forced to use the 11x25x9 l5° cage.The result was an asymmetrically cage placement.The surgery has been delayed about 5min.The surgeon was a little bit un-satisfied because there was no extra cage due the limited stock of the 10° cages of 9 mm.
 
Additional Manufacturer Narrative
On (b)(6) 2017 the r&d project manager performed a visual inspection of the retrieved item and commented as follows: the visual inspection confirms the preliminary investigation reported in the initial report.The reason of the breakage is due to the huge impaction of the cage into a too narrow intervertebral space together with the application of a lateral bending.The breakage of the threaded peek wall caused also the delamination of the coating in that area.

Brand Name
MECTALIF POSTERIOR INTERBODY FUSION DEVICE PEEK/TI 11X25X9 L10°
Common Device Name
POSTERIOR INTERBODY FUSION DEVICE
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, 6874
SZ  6874
MDR Report Key6740092
Report Number3005180920-2017-00401
Device Sequence Number725156
Product Code MAX
UDI-Device Identifier07630030831676
UDI-Public07630030831676
Combination Product (Y/N)N
Initial Reporter CountryBE
PMA/510(K) Number
K133192
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/25/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/30/2019
Device Catalogue Number03.27.025
Device Lot Number147611
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/26/2017
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 06/26/2017
Supplement Date Received by Manufacturer06/26/2017
Initial Report FDA Received Date07/25/2017
Supplement Report FDA Received Date08/25/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;